Department of Health

Ayurvedic medicine and lead contamination

Health advisory

Status:
Active
Advisory number:
20220824
Date issued:
23 Aug 2022
Issued by:
Dr Angie Bone, Deputy Chief Health Officer (Environment)
Issued to:
Health professionals and consumers

Key messages

  • An Ayurvedic medication ‘Penisole’ (capsule), purchased online and imported from overseas, has been found to contain extremely high levels of lead.
  • This product is most likely to be used by men for sexual dysfunction.
  • Anyone who is using this product should be advised to stop immediately, consult a GP and arrange testing for lead.
  • This incident is a timely reminder about the value of asking patients if they use complementary medicines and where they purchase them from.
  • Only complementary medicines included on the Australian Register of Therapeutic Goods and labelled ‘AUST L’ or ‘AUST R’ have been approved for supply in Australia by the Therapeutic Goods Administration (TGA).
  • The Department of Health must be notified of all blood lead levels greater than 5 μg/dL within five days of diagnosis.

What is the issue?

The Department of Health was recently notified of a male with a significantly elevated blood lead level who had been taking the Ayurvedic medicine, Penisole. Laboratory analysis has found that this product contained lead 1000 times higher than the level of lead allowable by the Therapeutic Goods Administration for listed complementary medicines. Penisole is not a listed or registered complementary medicine in Australia.

Who is at risk?

Men may be taking this product for erectile dysfunction, to increase libido or to enhance sexual performance. The level of lead found in this complementary medicine is extremely high and poses a serious health risk.

The health effects from exposure to lead depend on a number of factors including:

  • a person’s age
  • how much lead they are exposed to and for how long
  • if they have other health conditions.

Symptoms

Acute lead poisoning is very serious and is usually caused by a recent exposure to a high amount of lead. The symptoms may include:

  • abdominal pain
  • constipation
  • fatigue
  • headache
  • nausea and vomiting
  • seizures

Extremely high blood lead levels can cause long-term organ damage and even death. A person who is exposed to smaller amounts of lead over a longer time period may have symptoms such as:

  • irritability
  • fatigue
  • loss of appetite
  • behavioural problems
  • raised blood pressure
  • poor coordination

The symptoms of low-level exposure can be hard to detect clinically but can still cause long term harm. Many of the symptoms above could be caused by other conditions.

How are complementary medicines regulated in Australia?

Medicines, including complementary medicines, are regulated by the Therapeutic Goods Administration (TGA). You can identify if a medicine has been approved for supply by the TGA and included on the Australian Register of Therapeutic Goods (ARTG) by checking to see if it has an AUST R or AUST L number. For further information on how the TGA regulates registered and listed medicines, see the TGA's website.

The benefits of purchasing complementary medicines that are regulated by the TGA include that these products are low risk, contain the ingredients identified on the label and were made in accordance with strict manufacturing practices.

Where a product does not have an AUST number, it may be unregulated, and so does not come with any assurances. If you buy unregulated medicines, either from a local retailer or online, you may be wasting your money and/or risking your health.

If you suspect you have had a side effect (also known as an adverse event) to this product, please report it to the TGA. In addition, if you have concerns about this or other products, you can make a report to the TGA on 1800 020 653 or through the TGA website.

Recommendations

Anyone taking the Ayurvedic medicine ‘Penisole’, should stop immediately and speak with their GP about blood lead testing.

Anyone planning to purchase or use complementary medicines should look for the ARTG labels ‘AUST L’ and ‘AUST R’ to know that these medicines have been approved by the TGA for supply in Australia.

There is no guarantee that complementary medicines purchased online or overseas and that are not on the ARTG have been manufactured to Australian standards of safety and quality. These medicines may be contaminated with chemicals, contain illegal ingredients or the wrong amount of active ingredient, and may lead to serious health consequences.

If anyone does want to purchase online, it’s important they carefully consider the risks involved and make sure they are genuine and safe. Some websites may have fake Australian addresses and business identifiers (ABN or ACN). All business identifiers can be searched in either the Australian Business Register (ABR) or with the Australian Securities and Investment Commission (ASIC).

A disreputable website may sell out-of-date, low-quality, fake or even harmful products.

Anyone who has taken or who has purchased Penisole, or any other Ayurvedic medicines from overseas should discuss their concerns with their GP and contact the Health Protection Branch’s Environmental Health Section on 1300 761 874.

Reviewed 24 August 2022

Health.vic

Contact details

Environmental Health Unit Department of Health

Was this page helpful?